Jump to section
Answer

Adderall With Elavil (Amitriptyline) Interaction

In our latest question and answer, the pharmacist discusses the interaction between Adderall (amphetamine salts) and Elavil (amitriptyline).

Question

My doctor put me on 10 mg of Elavil for Levator ani syndrome. I taper down slowly over a month after each episode and usually go for 8-10 months with no issue. Problem is, I stop taking Adderall during this time due to the interaction. I usually take 30 mg of the immediate release Adderall about 3-4 days a week. I find that without it, especially while taking Elavil, that I am very tired and cannot concentrate. What exactly is the interaction and would a smaller dose of stimulant be safer?

Asked by Shawn On Jan 21, 2019

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Jan 21, 2019

Answer

Drug Interaction Arrows

Taking amphetamine products, like Adderall, with Elavil (amitriptyline) increases the risk of a rare but serious condition known as serotonin syndrome.

Amitriptyline is classified as a 'tricyclic antidepressant' or TCA. These drugs inhibit the reuptake of various neurotransmitters in the brain, including serotonin. Amphetamines like Adderall, not only inhibit the reuptake of serotonin as well but also increase serotonin release. The net result of this interaction is increased concentrations of serotonin in the brain.

Too high levels of serotonin can cause 'serotonin syndrome', which is characterized by the rapid development of a variety of symptoms, including:

  • Increased body temperature
  • Sweating
  • High blood pressure
  • Muscle rigidity
  • Dizziness
  • Fainting
  • Mental status changes
Serotonin Symptom Chart
Source: Shutterstock

In addition to the effects on serotonin, amitriptyline and Adderall can increase concentrations of another neurotransmitter, norepinephrine. Norepinephrine can increase blood pressure and heart rate. Therefore, taking both amitriptyline and Adderall could increase the risk of cardiovascular effects.

Having said all of the above, tricyclic antidepressants like amitriptyline and amphetamine products are used in combination together in practice fairly often. In fact, several studies suggest the combination of antidepressants like amitriptyline and stimulants like Adderall can be very effective, and relatively safe, for the treatment of 'treatment-resistant depression'.

Just how risky the combination isn't well known.

Most studies that discuss serotonin syndrome as a general topic will list both tricyclic antidepressants and stimulants as potential causative factors. Nevertheless, the risk appears relatively low for most people taking amitriptyline and Adderall specifically.

While caution should be exercised when using both of these drugs, the combination is considered a lower risk than others since the serotonin effects of amphetamine and amitriptyline aren't all that strong.

While amitriptyline does have some effects as a serotonin reuptake inhibitor, it is classified as a weak inhibitor. One study, published in the Canadian Family Physician, states the following:

Tricyclic antidepressants are also serotonin reuptake inhibitors, with clomipramine and imipramine being the most potent and likely the only TCAs to be involved in serotonin toxicity; other TCAs such as amitriptyline are weaker inhibitors and are thus unlikely to cause toxicity.

Similarly, the main effect of amphetamines is via the direct release of norepinephrine and dopamine. In general, only high doses of amphetamine will stimulate the release of serotonin. Interestingly enough, the prescribing information for Adderall and Adderall XR don't even mention serotonin as a neurotransmitter that is affected by the drugs.

So, in regard to you asking if a smaller dose of amitriptyline or Adderall would be safer when it comes to a potential interaction, a smaller dose does appear as it would be safer but it's tough to quantify how much safer.

Overall, although combination therapy with amphetamine and amitriptyline is used, it would be prudent to let your doctor know you are combining them and be aware of adverse reactions to look out for.

You and your doctor should periodically check blood pressure, heart rhythm and heart rate in regard to the potential cardiovascular effects of the drugs and immediately discontinue them  if you notice symptoms associated with serotonin syndrome and seek medical attention.

It may also be a good idea to start on a low dose of Adderall if you are taking amitriptyline and slowly increase until you reach the lowest effective dose. Be sure to discuss an appropriate approach to therapy with these drugs with your doctor.


Answer Summary

There is a potential interaction between Adderall (amphetamine salts) and Elavil (amitriptyline). Taking both can increase cardiovascular side effects and the risk of serotonin syndrome. The combination has been used safely but should only be done under the direction and supervision of your doctor.
References
  • Elsevier ClinicalKey: Adderall (Accessed 1/21/19)
  • Elsevier ClinicalKey: Elavil (Accessed 1/21/19)
  • Serotonin syndrome and other serotonergic disorders. PubMed (Accessed 1/21/19)
  • Serotonin Syndrome. PubMed (Accessed 1/21/19)
  • Demystifying serotonin syndrome (or serotonin toxicity). PubMed (Accessed 1/21/19)
  • The scoop on serotonin syndrome. PubMed (Accessed 1/21/19)
  • Amphetamine-type central nervous system stimulants release norepinephrine more potently than they release dopamine and serotonin. PubMed (Accessed 1/21/19)
  • The scoop on serotonin syndrome. PubMed (Accessed 1/21/19)
  • Psychostimulants in the therapy of treatment-resistant depression Review of the literature and findings from a retrospective study in 65 depressed patients. PubMed (Accessed 1/21/19)

About the Pharmacist

Dr. Brian Staiger Pharm.D

Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor of Pharmacy degree in 2010. He has been featured in numerous publications including the Huffington Post as well as a variety of health and pharmacy-related blogs. Please feel free to reach out to him directly if you have any inquiries or want to connect! He's answered thousands of medication and pharmacy-related questions and he's ready to answer yours! Brian.Staiger@PharmacistAnswers.com Office: 716-389-3076

Recent Questions